Diffusion approximations for a single node accessed by congestion-controlled sources

Atanu Das, R. Srikant

Research output: Contribution to journalArticlepeer-review

Abstract

We consider simple models of congestion control in high-speed networks, and develop diffusion approximations which could be useful for resource allocation. We first show that, if the sources are ON-OFF type with exponential ON and OFF times, then, under a certain scaling, the steady-state distribution of the number of active sources can be described by a combination of two appropriately truncated and renormalized normal distributions. For the case where the source arrival process is Poisson and the service times are exponential, the steady-state distribution consists of appropriately normalized and truncated Gaussian and exponential distributions. We then consider the case where the arrival process is a general renewal process with finite coefficient of variation and service-time distributions that are phase type, and show the impact of these distributions on the steady-state distribution of the number of sources in the system. We also establish an insensitivity to service-time distribution when the arrival process is Poisson. We use these results to relate the capacity of a bottleneck node to performance measures of interest for best effort traffic, such as the mean file transfer time or probability of congestion.

Original languageEnglish (US)
Pages (from-to)1783-1799
Number of pages17
JournalIEEE Transactions on Automatic Control
Volume45
Issue number10
DOIs
StatePublished - Oct 2000

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Computer Science Applications
  • Electrical and Electronic Engineering

Fingerprint

Dive into the research topics of 'Diffusion approximations for a single node accessed by congestion-controlled sources'. Together they form a unique fingerprint.

Cite this